Minnesota, 2019Flooding in Minnesota, September 12 to 16, 2019
September 12 to 16, 2019 · NWS FSD · 8 events in 8 counties and zones
A frontal zone remained locked in place under southwest flow aloft as a series of mid-level waves moved across the region over a three-day period. 02 inches at Lake Wilson.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- $4.2 million
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal zone remained locked in place under southwest flow aloft as a series of mid-level waves moved across the region over a three-day period. Widespread heavy rainfall resulted and amounts reached a two-day record at Pipestone (6.75 inches) as well as totals of nearly 11 inches at Avoca, 9.24 inches at Edgerton, and 6.02 inches at Lake Wilson.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 12, 3:46 AM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Sep 12, 3:46 AM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
446 AM CDT Thu Sep 12 2019
.SHORT TERM...(Today through Friday)
Issued at 445 AM CDT Thu Sep 12 2019
A significant hydrological event continues to unfold this morning.
Rainfall from 3 to 7 inches occurred in a band from south central SD
to just north and west of Sioux Falls into southwest Minnesota
straddling MN highway 30. Some of the reports are excessive,
especially near Mitchell where a flash flood emergency was issued
earlier in the night. Most areas will be dealing with runoff from
the last two nights of excessive rainfall with areal flood warnings
in effect well into the day. Down the line some significant main
stem river flooding is expected. Most important thing - if you
encounter water across roadways today - turn around, don't drown!
In terms of term of the weather today, the overnight MCS is
progressing much ahead of timing indicated in CAMS and to a lesser
degree other operational models, and this will be complicating the
forecast for today in terms of potential for redevelopment. Most
indications are that the current linear construct will begin to fray
early this morning with overexpansion of the cold pool and
weakening/veering of the low-level jet. A deepening trough of low
pressure will lift from the southeastern MT into ND, as low pressure
strengthens lifting from southeast SD early morning to toward the Red
River valley. Considerable modification of the regional airmass has
been done by the overnight convection, and have little faith that
the actual boundary locations are anywhere close to what they are
predicted to be later this morning or midday. Have kept in some
modest redevelopment PoPs along the cold frontal boundary by late
morning/midday mainly east of I-29, but it is starting to look less
likely as the overnight goes on. Given there will be a considerable
amount of 0-1km shear and deep-layer shear of 35 to 45 kts with
stronger mid-level winds wrapping up around the upper wave, and if
atmosphere can destabilize enough after decrease/demise of the early
day storms, there would be potential for a stronger storm or two
with 1000 J/kg MLCAPE, perhaps even with the threat of in isolated
tornado east of Highway 59 if a storm can remain pristine. At this
point, a low probability.
As the area of low pressure lifts north of the area, winds will also
begin to shift to the west and northwest, and this will bring some
strong and gusty winds, especially west of the James River where
winds aloft of 30 to 40 knots and fairly good isentropic descent
develops. Breezy and cool tonight into Friday, before the gradient
weakens late day.
.LONG TERM...(Friday Night through Wednesday)
Issued at 445 AM CDT Thu Sep 12 2019
Coolness looks to only last a day or so, with a return to more
zonal toward the weekend, and a ridge building in next week. Not
terribly confident on timing of any precip threats, and does not
appear to be support for any widespread systems as was the case
for this week. A quick moving wave Saturday could yield a few
showers/thunderstorms afternoon to evening, with the next chance
perhaps toward the start of the ridge breakdown Wednesday into
Thursday. Temps well above normal again by Saturday, and
continuing that way through midweek.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1049 PM CDT Wed Sep 11 2019
Thunderstorms will continue to develop across the area overnight
with MVFR/IFR conditions. A few storms could be severe with
damaging winds and hail, mainly south of Interstate 90. There
will be a period of low level wind shear at KSUX late tonight into
early Thursday morning. The thunderstorm threat will decrease
during the day on Thursday. Winds will pick up with gusts to
around 20 kts on Thursday afternoon.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch until 7 AM CDT this morning for SDZ038>040-050-
052>071.
MN...Flash Flood Watch until 7 AM CDT this morning for MNZ071-072-080-
081-089-090-097-098.
IA...Flash Flood Watch until 7 AM CDT this morning for IAZ001-002-012-
020-031.
NE...Flash Flood Watch until 7 AM CDT this morning for NEZ013-014.
&&
SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...JMHazardous weather outlook, Sep 12, 4:56 AM CST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
556 AM CDT Thu Sep 12 2019
IAZ001-012-020-031-MNZ071-072-080-089-097-098-NEZ013-014-SDZ038>040-
050-052>071-131100-
Lyon-Sioux-Plymouth-Woodbury-Lincoln-Murray-Nobles-Pipestone-Rock-
Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay-Union-
556 AM CDT Thu Sep 12 2019
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Today and tonight.
Flooding resulting from heavy rainfall over the past two nights will
be a significant concern. Low-lying and poor drainage areas, as well
as smaller creeks and streams will continue to exhibit flooding
through much of the day. Areal flood warnings are in effect for many
areas.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ002-003-013-014-021-022-032-MNZ081-090-131100-
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Cottonwood-
Jackson-
556 AM CDT Thu Sep 12 2019
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and southwest Minnesota.
.DAY ONE...Today and tonight.
Scattered thunderstorms will continue to diminish this morning. There
is a small potential that a few stronger storms could redevelop
around lunchtime, mainly east of Highway 59. These storms could
potentially produce some damaging wind to 60 mph, hail to quarter
size and an isolated tornado. However, confidence in development of
these storms is fairly low at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed between 11 pm and 2 pm.
In the hours before
Local storm report, Sep 11, 11:45 PM CST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1245 AM CDT THU SEP 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM FLASH FLOOD MADISON 44.01N 97.11W
09/12/2019 LAKE SD LAW ENFORCEMENT
WATER OVER LOW LYING ROADS AROUND TOWN.
&&Local storm report, Sep 12, 2:14 AM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
314 AM CDT THU SEP 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 AM FLASH FLOOD 2 S MITCHELL 43.71N 98.04W
09/12/2019 DAVISON SD PUBLIC
REPORT FROM MPING: HOMES OR BUILDINGS FILLED
WITH WATER.
&&
JCLocal storm report, Sep 12, 4:06 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
506 AM CDT THU SEP 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 AM HEAVY RAIN WESTBROOK 44.04N 95.43W
09/12/2019 M8.30 INCH COTTONWOOD MN BROADCAST MEDIA
24 HOUR RAINFALL. 7.44 INCHES AFTER 10 PM.
&&
JCLocal storm report, Sep 12, 4:10 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
510 AM CDT THU SEP 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM FLASH FLOOD COLTON 43.79N 96.93W
09/12/2019 MINNEHAHA SD PUBLIC
FLOODING HAS RESULTED IN THE EVACUATION OF
RESIDENCES IN COLTON. RAINFALL OVER THE LAST
36 H WAS 6.63 WITH 3.85 FALLING SINCE 7 PM
SEPTEMBER 11.
&&
PSLocal storm report, Sep 12, 4:14 AM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
514 AM CDT THU SEP 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM FLASH FLOOD MADISON 44.01N 97.11W
09/12/2019 LAKE SD LAW ENFORCEMENT
HWY 34 UNDERWATER WEST AND EAST OF MADISON.
SOME RESIDENCES EVACUATING DUE TO FLOODING.
&&
PSLocal storm report, Sep 12, 4:22 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
522 AM CDT THU SEP 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM FLASH FLOOD PIPESTONE 44.00N 96.31W
09/11/2019 PIPESTONE MN MESONET
RIVER GAUGE ON THE PIPESTONE CREEK AT
PIPESTONE ROSE ABOVE WITHIN 3 HOURS AFTER
RAIN BEGAN AND HAS RISEN 4.6 FEET IN LAST 9
HOURS.
&&
PSFlood, Rock
- When
- September 12, 5:00 AM CST to September 15, 5:00 PM CST
- Where
- Rock County, 2.84 mi WSW of Bruce to 2.57 mi SSE of Kanaranzi
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $1.7 million
- Reported by
- Emergency Manager
- Coordinates
- 43.502, -96.451
Damage to several county and township roads resulted from significant ponding of water, mainly for areas north of Interstate 90. Hardest hit were areas near County Roads 65 and 10 in far northern Rock County. Property damage costs are rough estimates. Flooding also resulted in crop losses across the area. Crop loss estimates provided by the United States Department of Agriculture.
Flood, Cottonwood
- When
- September 12, 5:00 AM CST to September 15, 5:00 PM CST
- Where
- Cottonwood County, 13.94 mi S of Westbrook to 10.15 mi SSE of Mountain Lake
- Cause
- Heavy Rain
- Crop damage
- $79,000
- Reported by
- Other Federal Agency
- Coordinates
- 43.850, -95.461
Flooding resulted in crop losses across the area. Crop loss estimates provided by the United States Department of Agriculture.
Flood, Jackson
- When
- September 12, 5:00 AM CST to September 15, 5:00 PM CST
- Where
- Jackson County, 8.79 mi SSW of Spafford to 6.67 mi ESE of Petersburg
- Cause
- Heavy Rain
- Crop damage
- $151,000
- Reported by
- Other Federal Agency
- Coordinates
- 43.503, -95.448
Flooding resulted in crop losses across the area. Crop loss estimates provided by the United States Department of Agriculture.
Flood, Lincoln
- When
- September 12, 5:00 AM CST to September 15, 5:00 PM CST
- Where
- Lincoln County, 5.18 mi WNW of Verdi to 0.82 mi SSE of Tyler
- Cause
- Heavy Rain
- Crop damage
- $30,000
- Reported by
- Other Federal Agency
- Coordinates
- 44.198, -96.451
Flooding resulted in crop losses across the area. Crop loss estimates provided by the United States Department of Agriculture.
Flood, Lyon
- When
- September 12, 5:00 AM CST to September 15, 5:00 PM CST
- Where
- Lyon County, 2.48 mi SSW of Florence to 1.93 mi SSE of Tracy
- Cause
- Heavy Rain
- Crop damage
- $248,000
- Reported by
- Other Federal Agency
- Coordinates
- 44.199, -96.076
Flooding resulted in crop losses across the area. Crop loss estimates provided by the United States Department of Agriculture.
Flood, Nobles
- When
- September 12, 5:00 AM CST to September 15, 5:00 PM CST
- Where
- Nobles County, 2.03 mi SW of Ellsworth to 1.96 mi SSE of Round Lake
- Cause
- Heavy Rain
- Crop damage
- $1.0 million
- Reported by
- Other Federal Agency
- Coordinates
- 43.502, -96.052
Flooding resulted in crop losses across the area. Crop loss estimates provided by the United States Department of Agriculture.
Flood, Pipestone
- When
- September 12, 5:00 AM CST to September 15, 5:00 PM CST
- Where
- Pipestone County, 6.25 mi SW of Ihlen to 9.32 mi ESE of Edgerton
- Cause
- Heavy Rain
- Crop damage
- $500,000
- Reported by
- Other Federal Agency
- Coordinates
- 43.852, -96.452
Flooding resulted in crop losses across the area. Crop loss estimates provided by the United States Department of Agriculture.
Flood, Murray
- When
- September 12, 9:15 AM CST to September 16, 9:00 AM CST
- Where
- Murray County, 7.64 mi SW of Chandler to 7.11 mi ESE of Lime Creek
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $542,000
- Reported by
- Emergency Manager
- Coordinates
- 43.853, -96.060
Numerous county and township roads were under water. Multiple homes were impacted by water in Slayton, Avoca and Chandler. Property damage costs are rough estimates. Flooding also resulted in crop losses across the area. Crop loss estimates provided by the United States Department of Agriculture.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Wisconsin, September 12 to 30, 20193 injured · $2.6 million · 50 kt wind · 18 events
- Flash Flooding and Flooding in Wisconsin, September 12 to 16, 2019$1.5 million · 10 events
- Tornadoes and Flash Flooding in Iowa, September 12 to 13, 2019$180,000 · EF0 · 7 events
- Flash Flood and Flooding in Minnesota, September 12 to 13, 2019$15,000 · 61 kt wind · 8 events
- Flash Flooding and Damaging Winds in Oklahoma, September 12, 2019$5,000 · 68 kt wind · 11 events
- Damaging Wind and Lightning Strike in Puerto Rico, September 12 to 16, 20191 injured · $500 · 2 events
- Flash Flooding and Flooding in Illinois, September 12 to 16, 201955 kt wind · 10 events
- Flash Flooding and Damaging Winds in Iowa, September 12 to 13, 201956 kt wind · 5 events
- Damaging Winds in Oklahoma, September 12, 201965 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 12, 20192 events
- Hail and Damaging Wind in Indiana, September 12, 20191 in hail · 2 events
- Damaging Winds in South Carolina, September 12, 2019$20 · 55 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 858504, 864617, 864618, 864619, 864620, 864621, 864622, 858502.